Alert archive / California / Gale Warnings in 2009

Gale Warning 1, NWS San Diego, CA

February 16, 2009

NWS San Diego, CA issued this gale warning at Feb 16, 2009, 6:25 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2009, 6:25 AM PST (14:25 UTC)
Expired
Feb 16, 2009, 2:37 PM PST
In force
8 hr
Issued by
NWS San Diego, CA

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WHUS76 KSGX 161425
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
625 AM PST MON FEB 16 2009

PZZ750-775-162230-
/O.UPG.KSGX.SC.Y.0004.000000T0000Z-090217T0300Z/
/O.NEW.KSGX.GL.W.0001.090216T1425Z-090217T0300Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
625 AM PST MON FEB 16 2009

...GALE WARNING IN EFFECT UNTIL 7 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

SOUTHERLY WINDS GUSTING OVER 40 KNOTS ASSOCIATED WITH A COLD
FRONTAL PASSAGE ARE EXPECTED TODAY THROUGH EARLY EVENING. IN
ADDITION COMBINED AND CONFUSED SEAS WILL BUILD TO NEAR 10 FEET.
THE WIND WILL SHIFT TO WEST THIS EVENING AND DIMINISH TO 15
KNOTS...AND SEAS WILL SUBSIDE TO AROUND 7 FOOT.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

BALFOUR
2 follow-up statements
929 
WHUS76 KSGX 162102
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
102 PM PST MON FEB 16 2009

PZZ750-775-170300-
/O.CON.KSGX.GL.W.0001.000000T0000Z-090217T0300Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
102 PM PST MON FEB 16 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

A GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

SOUTH TO SOUTHWEST WINDS WILL CONTINUE TO GUST OVER 40 KNOTS
THROUGH EARLY EVENING. IN ADDITION TO THESE STRONG WINDS...VERY
ROUGH AND CONFUSED ARE PRESENT WITH COMBINED HEIGHTS BETWEEN 8 AND
11 FEET AND AN AVERAGE PERIOD AROUND 8 SECONDS. THE WIND WILL
SHIFT TO WEST THIS EVENING AND DIMINISH TO 15 KNOTS. 

EVEN THOUGH THE WIND WILL BE SUBSIDING...SEAS WILL CONTINUE HIGH
THROUGH THE NIGHT. SMALL CRAFT ADVISORIES MAY BE ISSUED AFTER THE
GALE WARNINGS ARE LOWERED FOR HAZARDOUS SEAS ABOVE 10
FEET.

&&

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

BALFOUR
548 
WHUS76 KSGX 162237
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
237 PM PST MON FEB 16 2009


PZZ750-775-170400-
/O.CAN.KSGX.GL.W.0001.000000T0000Z-090217T0300Z/
/O.NEW.KSGX.SW.Y.0001.090216T2237Z-090217T0400Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
237 PM PST MON FEB 16 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 8 PM
PST THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL
CRAFT ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 8 PM
PST THIS EVENING. THE GALE WARNING HAS BEEN CANCELLED. 

WINDS OVER THE COASTAL WATERS HAVE SUBSIDED...HOWEVER COMBINED
SEAS WILL REMAIN CLOSE TO TEN FEET FOR THE REMAINDER OF THE
EVENING AND WAVES WILL BE STEEP...CONTINUING HAZARDOUS CONDITIONS
FOR SMALL CRAFT. SO THE GALE WARNING HAS BEEN CANCELLED AND A
SMALL CRAFT ADVISORY IS IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

JAD

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Feb 16, 3:45 AM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 16, 3:45 AM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PST MON FEB 16 2009

.SYNOPSIS...
A PACIFIC STORM MOVING THROUGH SOUTHERN CALIFORNIA WILL BRING
WIDESPREAD MODERATE TO HEAVY PRECIPITATION AND GUSTY WINDS THROUGH
EARLY THIS EVENING. SCATTERED SHOWERS WILL LINGER INTO TUESDAY
NIGHT. FAIR...DRY...AND WARMER FOR THE LATTER HALF OF THE WEEK AS
HIGH PRESSURE BUILDS OVER THE INTERMOUNTAIN WEST INTO SOUTHERN
CALIFORNIA.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
THE SOUTHERN END OF A POTENT PACIFIC STORM WILL BE WEAKENING AS IT
MOVES INLAND ACROSS SOUTHERN CALIFORNIA TODAY. THIS IS IMPLIED IN
THE DEAMPLIFICATION OF THE SOUTHERN END OF THE UPPER TROUGH TODAY
AND MORE DIRECTLY IN THE DECREASING QPF FROM THE GFS FOR THIS
AFTERNOON VERSUS THIS MORNING.

SNOW LEVELS ARE RUNNING AROUND 5500 FEET. THESE WILL LOWER TO AROUND
4500 FEET THIS AFTERNOON WITH THE COLD FRONTAL PASSAGE...AND 4000
FEET TONIGHT. PRECIPITATION ASSOCIATED WITH THE COLD FRONT WILL
SPREAD SOUTHWARD ACROSS THE FORECAST AREA THROUGH DAY BREAK BRINGING
PERIODS OF MODERATE TO LOCALLY HEAVY PRECIPITATION THROUGH EARLY
AFTERNOON. SCATTERED SHOWERS WILL FOLLOW FOR THE AFTERNOON...
DECREASING OVERNIGHT. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING WITH GREATER
CHANCES OVER NORTHERN AREAS...CLOSER TO THE CORE OF THE COLDER MID
LEVEL AIR CENTERED WELL TO THE NORTH. SOME OF THESE THUNDERSTORMS
COULD PRODUCE SMALL HAIL. THE SYNOPTIC PATTERN AND THE LOW LEVEL
WIND PROFILE IS FAVORABLE FOR THE DEVELOPMENT OF WATERSPOUTS OVER
THE COASTAL WATERS AND WEAK TORNADOES OVER ADJACENT LAND AREAS.
SNOWFALL OF 1 TO 2 FEET IS POSSIBLE IN NORTHERN MOUNTAIN AREAS
THROUGH THIS EVENING...MAINLY ABOVE 5500 FEET...WITH LESSER AMOUNTS
BELOW 5500 FEET AND IN THE SAN DIEGO COUNTY MOUNTAINS.

AS FOR RAINFALL...IN NORTHERN AREAS...AMOUNTS WILL RANGE FROM 1.0 TO
1.5 INCHES AT LOWER ELEVATIONS TO 2.5 TO 4.5 INCHES ON THE COASTAL
MOUNTAIN SLOPES. FOR SOUTHERN AREAS...AMOUNTS WILL RANGE FROM 0.5 TO
1.0 INCH AT THE COAST TO 1.5 TO 2.5 INCHES ON THE COASTAL MOUNTAIN
SLOPES. AMOUNTS IN THE DESERTS OF AROUND ONE THIRD INCH IN THE UPPER
DESERTS AND LESS THAN ONE QUARTER INCH IN THE LOWER DESERTS.

A SECONDARY WEAKER SHORTWAVE FOR TUESDAY AFTERNOON AND EVENING COULD
BRING ANOTHER ROUND OF SHOWERS...MAINLY MOUNTAINS WEST...WITH
GENERALLY LIGHT AMOUNTS.

FAIR AND DRY WITH A WARMING TREND FOR WEDNESDAY AS HIGH PRESSURE
BEGINS TO BUILD OVER SOUTHERN CALIFORNIA.

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...
A LARGE CUTOFF LOW PRESSURE SYSTEM WELL OFF THE WEST COAST ALONG
140W IS EXPECTED TO REMAIN WELL OFF THE COAST WITH HIGH PRESSURE
ALOFT AND WEAK OFFSHORE FLOW FOR SOUTHERN CALIFORNIA. THE MAIN
IMPACT MAY BE TO DRAW SOME MID AND HIGHER LEVEL MOISTURE AND CLOUDS
ACROSS SOUTHERN CALIFORNIA AT TIMES IN THE SOUTHWEST FLOW ALOFT.
FAIR AND DRY DURING THE PERIOD WITH DAYTIME TEMPERATURES WARMING TO
NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES.

&&

.AVIATION...
161000Z...DETERIORATING CIGS AND VIS AT KSNA WILL MOVE EAST AND
SOUTH THROUGH KSAN BY 15Z. GUSTY SE WINDS WITH SURFACE GUSTS FROM
THE SOUTH TO 30 KT POSSIBLE ALONG THE COAST BY 18Z. IFR CONDITIONS
LIKELY BETWEEN 18-23Z THEN SOME IMPROVEMENT OF CIGS AND VIS AFTER
THE FRONTAL PASSAGE AROUND 00-02Z. INTERMITTENT SHOWERS WITH BROKEN
CLOUD BASE AROUND 2500 FT MSL EXPECTED LATE TONIGHT THROUGH TUESDAY.

&&

.MARINE...
161000Z...A COLD FRONT WILL CAUSE STRONG SOUTHERLY WINDS TODAY. PEAK
WINDS TO 30 KT WITH HIGHER GUSTS ARE EXPECTED DURING MID DAY. A
SMALL CRAFT ADVISORY HAS BEEN ISSUED DUE TO THE SHORT-PERIOD WIND
WAVES AND GUSTY WINDS. BEHIND THE FRONT WINDS WILL TURN SOUTHWEST
AND SLOWLY DECREASE THIS EVE. A FEW THUNDERSTORMS ARE POSSIBLE TODAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ORANGE COUNTY
     COASTAL AREAS-SAN BERNARDINO COUNTY MOUNTAINS-SAN
     BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
     SANTA ANA MOUNTAINS AND FOOTHILLS.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM PST THIS AFTERNOON
     FOR ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL
     AREAS.

     WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR RIVERSIDE
     COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 9 PM PST THIS EVENING
     FOR APPLE AND LUCERNE VALLEYS.

     FLASH FLOOD WATCH FROM 7 AM PST THIS MORNING THROUGH THIS
     AFTERNOON FOR RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY
     COASTAL AREAS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY
     VALLEYS.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 4 AM PST TUESDAY FOR
     SAN DIEGO COUNTY MOUNTAINS.

PZ...SMALL CRAFT ADVISORY UNTIL 7 PM PST THIS EVENING FOR COASTAL
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
     30 NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

&&

PUBLIC...MARTIN
AVIATION/MARINE...MACKECHNIE

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Feb 16, 5:50 AM PST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
550 AM PST MON FEB 16 2009

CAZ042-043-048-050-055-056-057-058-060-061-062-171400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
550 AM PST MON FEB 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING AND WINTER WEATHER ADVISORY FOR THE
MOUNTAINS...SEE LAXWSWSGX.

WIND ADVISORY FOR COASTAL AREAS AND FOR THE UPPER DESERTS...SEE
LAXNPWSGX.

FLASH FLOOD WATCH FOR THE COAST...VALLEYS...AND MOUNTAINS BELOW 6000
FEET...SEE LAXFFASGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX AND
LAXMWWSGX FOR DETAILS.

WATERSPOUTS ARE POSSIBLE OVER THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTERS WILL BE ACTIVATED THIS MORNING THROUGH THIS
EVENING.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 2:23 AM PSTWinter Weather AdvisorySGXSan Diego25 hr
Feb 16, 7:01 AM PSTHigh Surf AdvisorySGXSan Diego9 hr
Feb 16, 10:18 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego8 hr
Feb 16, 2:37 PM PSTSmall Craft Advisory for Hazardous SeasSGX5 hr

Nearby

Gale Warnings in California, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.